Skip Navigation Links
Discontinuity, Nonlinearity, and Complexity

Dimitry Volchenkov (editor), Dumitru Baleanu (editor)

Dimitry Volchenkov(editor)

Mathematics & Statistics, Texas Tech University, 1108 Memorial Circle, Lubbock, TX 79409, USA


Dumitru Baleanu (editor)

Cankaya University, Ankara, Turkey; Institute of Space Sciences, Magurele-Bucharest, Romania


Preventing Computer Virus Prevalence using EpidemiologicalModeling and Optimal Control

Discontinuity, Nonlinearity, and Complexity 9(2) (2020) 187--197 | DOI:10.5890/DNC.2020.06.002

João N.C. Gonçalves$^{1}$,$^{2}$, Helena Sofia Rodrigues$^{3}$,$^{4}$, M. Teresa T. Monteiro$^{1}$,$^{2}$

$^{1}$ Department of Production and Systems, University of Minho, Portugal

$^{2}$ Algoritmi R&D Center, University of Minho, Portugal

$^{3}$ Center for Research and Development in Mathematics and Applications (CIDMA), Department of Mathematics, University of Aveiro, Portugal

$^{4}$ School of Business Studies, Viana do Castelo Polytechnic Institute, Portugal

Download Full Text PDF



Computer viruses are a serious threat to the general society, due to their implications for private life and corporative systems. This paper begins to briefly illustrate the dynamics of computer viruses within a network system, by taking advantage of the EpiModel R package and using a SIR (Susceptible–Infected–Recovered) epidemic model. However, since devices are not constantly immune to cyberattacks, a SIRS model with an optimal control application is proposed to minimize the levels of infections caused by malicious objects. Additionally, real numerical data related to the number of reported cybercrimes in Japan from 2012 to 2017 are considered. The existence and uniqueness of an optimal control for the proposed control problem are proved. Under proper investment costs, numerical simulations in Matlab show the effectiveness of the proposed control strategy in increasing the rate of immunity and decreasing the chances of re–susceptibility to cyberattacks.


  1. [1]  Zhang, C. and Huang, H. (2016), Optimal control strategy for a novel computer virus propagation model on scale-free networks, Physica A: Statistical Mechanics and its Applications, 451, 251-265.
  2. [2]  Han, X. and Tan, Q. (2010), Dynamical behavior of computer virus on internet, AppliedMathematics and Computation, 217, 2520-2526.
  3. [3]  Guillén, J.H. and del Rey, A.M. (2018),Modeling malware propagation using a carrier compartment, Communications in Nonlinear Science and Numerical Simulation, 56, 217-226.
  4. [4]  Brown, D.R. (1992), An introduction to computer viruses. Tech. rep., Oak Ridge National Lab., TN (United States).
  5. [5]  Tippett, P.S. (1991), The kinetics of computer virus replication: a theory and preliminary survey, Safe Computing: Proceedings of the Fourth Annual Computer Virus and Security Conference, pp. 14-15.
  6. [6]  Piqueira, J.R.C. and Araujo, V.O. (2009), A modified epidemiologicalmodel for computer viruses, Applied Mathematics and Computation, 213, 355-360.
  7. [7]  Cohen, F.B. and Cohen, D.F. (1994), A short course on computer viruses. JohnWiley & Sons, Inc.
  8. [8]  Kephart, J.O. and White, S.R. (1991), Directed-graph epidemiological models of computer viruses. Research in Security and Privacy, 1991. Proceedings., 1991 IEEE Computer Society Symposium on, pp. 343-359, IEEE.
  9. [9]  Mishra, B.K. and Saini, D.K. (2007), Seirs epidemic model with delay for transmission of malicious objects in computer network, Applied Mathematics and Computation, 188, 1476-1482.
  10. [10]  Yan, P. and Liu, S. (2006), Seir epidemic model with delay, The ANZIAM Journal, 48, 119-134.
  11. [11]  Mishra, B.K. and Pandey, S.K. (2010), Fuzzy epidemic model for the transmission of worms in computer network, Nonlinear Analysis: Real World Applications, 11, 4335-4341.
  12. [12]  Wu, Y., Li, P., Yang, L.X., Yang, X., and Tang, Y.Y. (2017), A theoretical method for assessing disruptive computer viruses, Physica A: Statistical Mechanics and its Applications, 482, 325-336.
  13. [13]  Gan, C., Yang, X., Liu, W., Zhu, Q., and Zhang, X. (2013), An epidemic model of computer viruses with vaccination and generalized nonlinear incidence rate, Applied Mathematics and Computation, 222, 265-274.
  14. [14]  Ahn, I., Oh, H.C., and Park, J. (2015), Investigation of the c-seira model for controlling malicious code infection in computer networks, Applied Mathematical Modelling, 39, 4121-4133.
  15. [15]  Keeling, M.J. and Eames, K.T. (2005) Networks and epidemic models, Journal of the Royal Society Interface, 2, 295-307.
  16. [16]  Witten, G. and Poulter, G. (2007), Simulations of infectious diseases on networks, Computers in Biology and Medicine, 37, 195-205.
  17. [17]  Jenness, S.M., Goodreau, S.M., and Morris, M. (2018), Epimodel: An r package for mathematical modeling of infectious disease over networks, Journal of statistical software, 84.
  18. [18]  Hunter, D.R., Handcock, M.S., Butts, C.T., Goodreau, S.M., and Morris, M. (2008), ergm: A package to fit, simulate and diagnose exponential-family models for networks, Journal of statistical software, 24, 1-29.
  19. [19]  Pellis, L., Ball, F., Bansal, S., Eames, K., House, T., Isham, V., and Trapman, P. (2015), Eight challenges for network epidemic models, Epidemics, 10, 58-62.
  20. [20]  Statista ((Last checked on 30 May, 2018)), Number of cyber crime related consultations in japan from 2012 to 2017.
  21. [21]  Lagarias, J.C., Reeds, J.A.,Wright,M.H., andWright, P.E. (1998), Convergence properties of the nelder-mead simplex method in low dimensions, SIAM Journal on optimization, 9, 112-147.
  22. [22]  Internet Live Stats ((Last checked on 26 May, 2018)), Japan Internet Users. japan/.
  23. [23]  Pontryagin, L., Boltyanskii, V., Gramkrelidze, R., and Mischenko, E. (1962), The Mathematical Theory of Optimal Processes, Wiley Interscience.
  24. [24]  Lukes, D. (1982), Differential Equations: Classical to Controlled, Mathematics in Science and Engineering, vol. 162, Academic Press, New York.
  25. [25]  Jung, E., Lenhart, S., and Feng, Z. (2002), Optimal control of treatments in a two-strain tuberculosis model, Discrete and Continuous Dynamical Systems Series B, 2, 473-482.
  26. [26]  Lenhart, S. and Workman, J.T. (2007), Optimal control applied to biological models., Crc Press.